Discoid lupus erythematosus exacerbated by contact dermatitis caused by use of squaric acid dibutylester for topical immunotherapy in a patient with alopecia areata.J Dermatol. 2008 Mar; 35(3):151-3.JD
A 57-year-old Japanese male patient with an 18-year history of discoid lupus erythematosus (DLE) presented with alopecia on his scalp, and was clinically diagnosed to have alopecia areata. He was started on topical immunotherapy with squaric acid dibutylester (SADBE) for the treatment of alopecia areata. The patient was first sensitized with the application of 2% SADBE on the right upper arm, followed subsequently by re-exposure to a low concentration of SADBE to provoke contact dermatitis on the scalp as treatment. Approximately 2 months later, he developed multiple red scaly lesions on his scalp and face, which were diagnosed histopathologically as DLE. DLE is known to be exacerbated by a variety of factors, including sunlight, X-rays, tattoos, burns, and some forms of cutaneous trauma, including dermatitis. However, to the best of our knowledge, there have only been two reported cases of DLE exacerbated by contact dermatitis.